Main Page Content
Opioid misuse and overdose are important public health issues in Ontario and across Canada.
What are Opioids?
Opioids are a family of drugs that are used to relieve pain. Opioids can also produce a sense of euphoria (a high), which may lead people to use them improperly. There are prescriptions opioids like codeine, fentanyl, morphine, and methadone and illegally produced opioids like “bootleg” fentanyl.
What is an Opioid Overdose?
An overdose can happen when someone uses opioids improperly or in the wrong dosage. Due to the impact opioids have on the portion of the brain that controls breathing, opioid use in higher dosages may lead to difficulty breathing, overdose, and death.
Signs and symptoms of an opioid overdose include:
- choking, gurgling or snoring sounds;
- very small pupils;
- very slow or no breathing;
- blue lips or nails;
- cold and clammy skin; and
- person cannot be woken up.
Who is at Risk of an Opioid Overdose?
Every person is different. There is no exact way to know how much of a certain drug or combination of drugs that will lead to an overdose. Anyone who uses opioids (prescription and non-prescription) is at risk of overdose.
How to Reduce your Risk of an Opioid Overdose?
- Use with a buddy. If you are alone, there is no one to help you if you overdose.
- Avoid using drugs you do not know. If using a new product, carefully check the taste, look, and feel. Test a small amount first.
- Do not take opioids with other drugs or mix with alcohol.
- Know yourself and changes in your tolerance level. After not using for a while, your tolerance for a drug can be lower. Do not use the same amount as before, and start with smaller amounts.
- Keep a naloxone kit with you.
What is Naloxone?
If you or someone you care about is using opioids legally or illegally, it is important to have a Naloxone kit. Naloxone or Narcan® is a drug which can be used to reverse the effects of an overdose. It is available without a prescription. For more information on where to get a kit, visit Ontario.ca/OpioidOverdose. Naloxone kits are also available from local organizations and at the Health Unit. For community organizations interested in the Naloxone Program, contact the Health Unit for more information.
How to Respond to an Overdose?
If you think someone is overdosing call 9-1-1 and stay with the person.
If you have naloxone, give it right away. Follow the directions on the kit. Canada’s new Good Samaritan Drug Overdose Act provides some legal protection for people who get emergency help during an overdose.
An overdose is always an emergency. Even if someone has taken naloxone, it can wear off before the person has completely recovered from their overdose.
Videos reproduced with permission from the Government of Canada.
More information for Families and Educators:
Fentanyl Information Pamphlet for Parents and Caregivers: This resource for parents and caregivers was developed in partnership with the school boards and enforcement agencies in Windsor-Essex County.
Opioids: the facts, the dangers, problem signs, and getting help: The Centre for Addiction and Mental Health (CAMH) and the School Mental Health ASSIST program have produced print resources about opioids for parents, educators, and youth.
- Prescription Opioids: Parent Information Sheet
- Prescription Opioids Youth Information Sheet
- Prescription Opioids Educator Information Sheet
Drug Free Kids Canada: A website with resources to support parents with tools they need to talk to their kids to prevent drug abuse by youth.
Opioid Misuse in Windsor-Essex County
Opioid Misuse Report
This report provides an overview of emergency department (ED) visits and admissions to acute care from emergency (hospitalizations), with one or more opioid−related diagnoses for Windsor-Essex County (WEC) residents in WEC hospitals.
Find out about what is happening in Windsor-Essex County to develop a local plan to prevent and reduce the harms associated with opioid use and overdose.